Fondaparinux as a Treatment Option for Heparin-Induced Thrombocytopenia

Stella Papadopoulos, Pharm.D.; Jeremy D. Flynn, Pharm.D.; Daniel A. Lewis, Pharm.D.

Disclosures

Pharmacotherapy. 2007;27(6):921-926. 

In This Article

Management

As soon as HIT is suspected, all possible sources of heparin should be removed regardless of dosage or route of administration.[1,11,12] Even the amount contained on a heparin-coated catheter may be sufficient to initiate a reaction.[1,5] The key to the management of HIT is the use of nonheparin agents to decrease thrombin generation and reduce the risk for thrombotic complications such as arterial and venous thrombosis.[2,3,6] Warfarin alone is not considered an appropriate alternative to heparin in the setting of acute HIT, as it reduces levels of protein C and does not inhibit thrombin generation. In fact, warfarin-induced venous gangrene and skin necrosis in patients who received warfarin as first-line treatment for acute HIT have been reported.[1–3,6]

The duration of therapy with nonheparin anticoagulants depends on whether or not a thrombus is present.[2,3] If therapy was started in the setting of HIT with no thrombus, the patient should be treated with a nonheparin anticoag-ulant at least until platelet counts have stabilized or returned to baseline.[2,3] The risk for developing a thrombus may persist for more than 1 month after the onset of HIT, necessitating extended anticoagulation. These patients can be transitioned to warfarin once their platelet counts have reached 150 × 103/mm3 or higher.[2,3] In contrast, if therapy was started in the setting of HITTS, a nonheparin anticoagulant should be continued until platelet counts have reached a minimum of 150 × 103/mm3. At that time, warfarin should be introduced at low doses. When starting warfarin in the setting of HIT or HITTS, warfarin should overlap with the nonheparin anticoagulant for at least 5 days and be continued until the patient's international normalized ratio (INR) has been therapeutic for at least 48 hours.[2,3] If the nonheparin anticoag-ulant is discontinued prematurely, the patient could be at risk for warfarin-induced venous gangrene or skin necrosis.[2,3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....